Reactions 1680, p173 - 2 Dec 2017
Upper respiratory tract infection, clostridium-
difficile enteritis and fatal septic shock: 4 case
In a retrospective analysis of the immunoadsorption
treatments (without immune-globulin), 4 adult patients
(02 men and 02 women) aged 31
60 years were described,
who developed upper respiratory tract infection, clostridium-
difficile enteritis or fatal septic shock following treatment with
carboplatin, etoposide, mycophenolate mofetil, rituximab or
prednisolone [routes and time to reactions onsets not stated;
not all dosages and outcomes stated].
A 58-year-old man developed upper respiratory tract
infection during treatment with prednisolone and rituximab.
The man, who had membranous glomerulonephritis, was
receiving treatment with prednisolone 7.5 mg/day and
rituximab 100mg weekly. Subsequently, he developed an
afebrile mild upper respiratory tract infection without fever.
A 60-year-old woman developed clostridium-difficile
enteritis following treatment with etoposide and carboplatin.
The woman, who had paraneoplastic cerebellitis because of a
bronchial carcinoma, was receiving treatment with etoposide
and carboplatin. Subsequently, she developed clostridium-
A 56-year-old man developed clostridium-difficile enteritis
following treatment with rituximab, mycophenolate mofetil
and prednisolone. The man, who had bullous pemphigoid,
was receiving treatment with mycophenolate mofetil 3 g/day,
prednisolone 50 mg/day and rituximab 1000mg.
Subsequently, he developed clostridium-difficile enteritis.
A 31-year-old woman developed fatal septic shock following
treatment with prednisolone. The woman, who had a severe
meningoencephalopathy of unknown origin, was treated with
a high dose prednisolone. After 2.5 weeks of the therapy, she
died due to septic shock.
Author comment: "The majority of our patients (though
including only one with lupus erythematosus) also received
immunosuppressants (steroids, cyclophosphamide,
cyclosporine, carboplatin, mycophenolat mofetil, etoposide,
monoclonal antibodies)". "We showed that even without
regular substitution of [intravenous immunoglobulins] after
intensive [immunoadsorption] treatment, the rate of
infections directly linked with [immunoadsorption] is low."
"Only 4 patients had infections (7.7%)."
Tselmin S, et al. Low rate of infectious complications following immunoadsorption
therapy without regular substitution of intravenous immunoglobulins.
Atherosclerosis Supplements 30: 278-282, Nov 2017. Available from: URL: http://
doi.org/10.1016/j.atherosclerosissup.2017.05.010 - Germany
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved